Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 4, 2008, 8:37 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2008, 8:37 PM CDT (01:37 UTC)
- Expired
- Apr 4, 2008, 9:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 21 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 5:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 050138
SVRMOB
ALC003-097-050215-
/O.NEW.KMOB.SV.W.0097.080405T0137Z-080405T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
837 PM CDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF DOWNTOWN MOBILE...
* UNTIL 915 PM CDT
* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SIDNEY TO TANNER WILLIAMS...OR
ALONG A LINE EXTENDING FROM 17 MILES EAST OF LEAKESVILLE TO 18
MILES NORTHEAST OF ESCATAWPA...AND MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SNOW AND TANNER WILLIAMS...SEMMES AND LOTT AND COLEMAN DAIRY RO BY
845 PM CDT...
MOBILE AIRPORT...CHUNCHULA AND OAK GROVE BY 850 PM CDT...
PINEOLA...TURNERVILLE...MAGNOLIA GROVE GOLF COURSE AND KUSHLA BY
855 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3058 8788 3059 8795 3064 8795 3066 8797
3066 8802 3061 8805 3069 8842 3109 8836
3109 8775
TIME...MOT...LOC 0137Z 292DEG 27KT 3105 8826 3070 8837
$$2 follow-up statements
000
WWUS54 KMOB 050155
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
853 PM CDT FRI APR 4 2008
ALC003-097-050215-
/O.CON.KMOB.SV.W.0097.000000T0000Z-080405T0215Z/
BALDWIN AL-MOBILE AL-
853 PM CDT FRI APR 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES...
AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES NORTH OF DOWNTOWN
MOBILE TO 16 MILES WEST OF DOWNTOWN MOBILE...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CHASTANG...SATSUMA...SARALAND AND MAGNOLIA GROVE GOLF COURSE BY 900
PM CDT...
BUCKS...WHISTLER...UNIVERSITY OF SOUTH ALABAMA AND SARALAND BY 905
PM CDT...
SPRING HILL COLLEGE AND PRICHARD BY 910 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3058 8788 3059 8795 3064 8795 3066 8797
3066 8802 3061 8805 3074 8841 3109 8832
3109 8775
TIME...MOT...LOC 0153Z 292DEG 27KT 3100 8813 3087 8813
3072 8829
$$000
WWUS54 KMOB 050212
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
911 PM CDT FRI APR 4 2008
ALC003-097-050221-
/O.EXP.KMOB.SV.W.0097.000000T0000Z-080405T0215Z/
BALDWIN AL-MOBILE AL-
911 PM CDT FRI APR 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOBILE AND WEST
CENTRAL BALDWIN COUNTIES WILL BE ALLOWED TO EXPIRE AT 915 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3058 8788 3059 8795 3064 8795 3066 8797
3066 8802 3061 8805 3074 8841 3109 8832
3109 8775
TIME...MOT...LOC 0211Z 292DEG 27KT 3095 8798 3082 8798
3067 8814
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:42 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 4, 3:42 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MOBILE AL 342 PM CDT FRI APR 4 2008 .SYNOPSIS...FOR THE CURRENT FORECAST...BIGGEST ITEM TO DEAL WITH IS THE ONGOING WEATHER OVER THE LOWER MISS RIVER VALLEY. THE UPPER DYNAMICS PART OF THIS WEATHER IS A COUPLE OF SHORTWAVES MOVING OVER THE SOUTHERN/CENTRAL PLAINS AT THIS TIME. IN ADDITION TO THESE SHORTWAVES...THERE IS A CLOSED LOW MOVING OVER THE PACIFIC NORTHWEST AND A SHORTWAVE SYSTEM OVER THE WESTERN CARIBBEAN/EASTERN GULF OF MEX. RIDGE HAS BUILT NORTH OVER THE WESTERN ATLANTIC TO OVER EASTERN CA. WITH THE RIDGE A BIT FARTHER EAST THAN ANTICIPATED YESTERDAY...THE EFFECT OF THE UPPER DYNAMICS IS AFFECTING MORE OF THE FA THIS AFTERNOON. IN THE LOWER LEVELS OF THE TROPOSPHERE...THE SURFACE FRONT ASSOCIATED WITH THIS SYSTEM IS STRETCHING FROM THE TX GULF COAST TO NEAR KERI. SURFACE TEMPS SOUTH OF THE I-20 CORRIDOR OVER THE LOWER MISS RIVER VALLEY AND WESTERN SE-RN CONUS WERE HOVERING AROUND 80(COOLER ALONG THE GULF COAST)...WITH DEWPOINTS IN THE MID 60S AHEAD OF THE MOST ACTIVE AREA...RESULTING IN GOOD INSTABILITY TO FEED THE WEATHER FIRE. HELPING TO MAINTAIN ON ONSHORE FLOW IS SURFACE HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC.....STRETCHING WEST OVER THE SC/GA/N-RN FL ATLANTIC SEABOARD. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THIS CURRENT WEATHER IS EXPECTED TO CONTINUE INTO SATURDAY AS THE UPPER DYNAMICS SWING EAST...THEN NORTHEAST AS THE UPPER RIDGE COMES INTO PLAY...WITH THE TRAILING FRONT SLOWING AS IT MOVES ACROSS THE FA BEGINNING LATE THIS EVENING. THIS FRONT IS BEING FORECASTED TO STALL JUST SOUTH OF THE 20-60NM MARINE ZONES SATURDAY NIGHT...PROVIDING THE FOCUS FOR PRECIP AS A SHORTWAVE SYSTEM MOVES OVER THE GULF SOUTH OF THE AREA SUNDAY AS THIS SYSTEM MOVES SOUTHEAST OF THE FA. SURFACE HIGH PRESSURE BEHIND THIS SYSTEM SHIFTS TO OFF THE ATLANTIC SEABOARD...HELPING TO MAINTAIN AN OFFSHORE FLOW INTO MONDAY. HAVE KEPT THE SEVERE WORDING OVER MOST OF THE AREA THROUGH THIS EVENING...BUT AS THE INSTABILITY WEAKENS AND THE UPPER DYNAMICS PULL AWAY NORTHEAST...AM EXPECTING THE ONGOING PRECIP TO WEAKEN. THERE IS SOME VARYING INTERPRETATIONS OF HOW FAR THE COLD AIR BEHIND THE TRAILING FRONT WILL PUSH. GFS IS A LITTLE STRONGER/FASTER THAN THE NAM/MET...RESULTING IN HIGHS FOR SATURDAY ABOUT 4 DEGREES ON AVERAGE COOLER....AND THE PRECIP ENDING SOONER (SHOWN IN THE LOWER POPS MOST OF THE AREA). HAVE WENT WITH A BLENDED APPROACH FOR NOW THROUGH SATURDAY NIGHT...WHICH AGREES PRETTY MUCH WITH THE ENSEMBLE MEAN. SUNDAY...STILL HAVE UNCERTAINTY IN HOW FAR NORTH THE PRECIP SHIELD WILL SPREAD. 12Z GFS HAS PUSHED THE SHIELD FARTHER NORTH FROM THE 00Z RUN...WHILE THE NAM HAS MAINTAINED MORE CONTINUITY. HAVE BUMPED THE LATEST GFS SOLUTION DOWN A BIT AS A RESULT. .LONG TERM (MONDAY ON)...BY THE END OF THE DAY MONDAY...SOUTHERLY FLOW HAS RE-ASSERTED ITSELF OVER THE SOUTHEASTERN CONUS AS A SYSTEM MOVES OVER THE CENTRAL PLAINS. GUIDANCE CONTINUES TO ADVERTISE UPPER HIGH PRESSURE BUILDING OVER THE EASTERN SEABOARD...DIRECTING THE UPPER DYNAMICS TOWARDS THE GREAT LAKES AND KEEPING ANY FRONT FROM APPROACHING THE FA. WITH THE CONTINUED SOUTHERLY FLOW...TEMPS ABOVE NORMAL ARE EXPECTED...WITH THE BEST CHANCE FOR RAIN BEING OVER THE WESTERN-MOST PARTS OF THE FA AND POINTS WEST. && .MARINE...SOUTHERLY WINDS WILL INCREASE TONIGHT AHEAD OF COLD FRONT APPROACHING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT MOSTLY TONIGHT AND EARLY SATURDAY. A LIGHT NORTHERLY WIND FLOW WILL DEVELOP IN THE WAKE OF THE FRONT LATE SATURDAY THROUGH EARLY SUNDAY BECOMING EAST TO SOUTHEAST IN THE AFTERNOON. EASTERLY WINDS AND SEAS WILL BUILD SLIGHTLY BY EARLY NEXT WEEK AS HIGH PRESSURE STRENGTHENS ALONG THE EASTERN SEABOARD. && .FIRE WEATHER...A SYSTEM PASSING OVER THE AREA THIS AFTERNOON THROUGH SATURDAY WILL BRING RAIN TO THE AREA. THIS SYSTEM WILL LEAVE A TRAILING FRONT OVER THE NORTHERN GULF OF MEXICO LATE SATURDAY...WITH A LIGHT NORTHERLY FLOW TO THE AREA SATURDAY NIGHT...BUT WITH SURFACE HIGH PRESSURE OFF THE ATLANTIC SEABOARD AND AN APPROACHING SYSTEM...LOW LEVEL WINDS WILL BECOME SOUTHEASTERLY TO SOUTHERLY BY MONDAY NIGHT. LOW LEVEL FLOW WILL BE STRONG THIS AFTERNOON THROUGH TONIGHT AHEAD OF THE APPROACHING SYSTEM...WEAK NORTHERLY BEHIND THE SYSTEM...THEN LIGHT TO MODERATE ONSHORE MONDAY NIGHT INTO THE COMING WEEK. SOME DRYING OUT IS EXPECTED SUNDAY...BUT RELATIVE HUMIDITY LEVELS ARE EXPECTED TO REMAIN ABOVE CRITERIA LEVELS. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 66 76 58 80 61 / 90 70 10 20 10 PENSACOLA 67 73 60 78 63 / 80 80 10 20 10 DESTIN 66 73 62 77 64 / 70 80 10 20 20 EVERGREEN 64 74 53 80 56 / 90 80 05 10 10 WAYNESBORO 58 74 49 80 54 / 100 60 10 10 10 CAMDEN 62 71 52 80 55 / 100 70 10 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Apr 4, 8:00 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 800 PM CDT FRI APR 4 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-060200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 800 PM CDT FRI APR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TONIGHT AND TOMORROW. THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT TONIGHT AND EARLY SATURDAY MORNING FOR SOUTHEAST MISSISSIPPI ...SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE TONIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THESE STRONGER STORMS. THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES TONIGHT AND EARLY SATURDAY. .DAYS TWO THROUGH SEVEN...LATE SATURDAY THROUGH THURSDAY. THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES MONDAY THROUGH THURSDAY AS EASTERLY WINDS GRADUALLY BUILD THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED TONIGHT AND EARLY SATURDAY MORNING.
In the hours before
Local storm report, Apr 4, 6:13 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
613 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL N RICHTON 31.35N 88.94W
04/04/2008 E1.00 INCH PERRY MS TRAINED SPOTTER
QUARTER SIZE HAIL FELL FOR 5 MINUTES AND COVERED THE
GROUND IN RICHTON, MISSISSIPPI.
&&
JOHNWLocal storm report, Apr 4, 6:35 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 NW SAND HILL 31.39N 88.81W
04/04/2008 E1.00 INCH GREENE MS UNKNOWN
QUARTER SIZE HAIL REPORTED ALONG HWY 42 NEAR THE BORDER
OF PERRY AND GREENE COUNTY.
&&
JWLocal storm report, Apr 4, 7:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
726 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG TEN MILE 30.76N 89.15W
04/04/2008 STONE MS EMERGENCY MNGR
NEAR TEN MILE...TREES BLOWN DOWN.
&&
JWThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:40 PM CDT | Tornado Warning | MOB | Mobile, Washington | 50 min |
| Apr 4, 8:00 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| Apr 4, 8:41 PM CDT | Special Marine Warning | MOB | 51 min | |
| Apr 4, 10:40 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 50 min |
| Apr 4, 11:41 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 24 min |
| Apr 5, 12:10 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile | 8 hr |
| Apr 5, 5:34 AM CDT | Special Marine Warning | MOB | 56 min | |
| Apr 5, 8:42 AM CDT | Special Marine Warning | MOB | 93 min | |
| Apr 5, 8:45 AM CDT | Flash Flood Warning | MOB | Baldwin | 2 hr |
| Apr 5, 9:43 AM CDT | Flash Flood Watch | MOB | Covington, Escambia | 4 hr |
| Apr 5, 10:13 AM CDT | Special Marine Warning | MOB | 32 min | |
| Apr 5, 10:22 AM CDT | Special Marine Warning | MOB | 83 min | |
| Apr 5, 10:42 AM CDT | Flash Flood Warning | MOB | Baldwin | 2 hr |
| Apr 5, 11:14 AM CDT | River Flood Warning | MOB | Baldwin | 26 hr |
| Apr 5, 11:14 AM CDT | River Flood Warning | MOB | Covington, Escambia | 11 hr |
| Apr 5, 11:14 AM CDT | River Flood Warning | MOB | Escambia | 11 hr |
| Apr 5, 11:41 AM CDT | Special Marine Warning | MOB | 36 min | |
| Apr 5, 1:11 PM CDT | River Flood Warning | MOB | Covington, Escambia | 9 hr |
| Apr 5, 1:11 PM CDT | River Flood Warning | MOB | Baldwin | 37 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.